Alert archive / South Dakota / Tornado Warnings in 2019
Tornado Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 4, 2019, 8:20 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2019, 8:20 PM MDT (02:20 UTC)
- Expired
- Jul 4, 2019, 8:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Custer County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:31 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
527
WFUS53 KUNR 050220
TORUNR
SDC033-103-050245-
/O.NEW.KUNR.TO.W.0013.190705T0220Z-190705T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
820 PM MDT Thu Jul 4 2019
The National Weather Service in Rapid City has issued a
* Tornado Warning for...
Northwestern Custer County in southwestern South Dakota...
Western Pennington County in west central South Dakota...
* Until 845 PM MDT.
* At 820 PM MDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located 7
miles southeast of Moon, or 14 miles east of Newcastle, moving east
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Bear Mountain Lookout around 830 PM MDT.
Medicine Mountain around 835 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4381 10396 4390 10396 4397 10364 4381 10367
TIME...MOT...LOC 0220Z 264DEG 40KT 4386 10390
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Sherburn1 follow-up statement
797
WWUS53 KUNR 050239
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
839 PM MDT Thu Jul 4 2019
SDC033-103-050249-
/O.EXP.KUNR.TO.W.0013.000000T0000Z-190705T0245Z/
Custer SD-Pennington SD-
839 PM MDT Thu Jul 4 2019
...THE TORNADO WARNING FOR NORTHWESTERN CUSTER AND WESTERN PENNINGTON
COUNTIES WILL EXPIRE AT 845 PM MDT...
The tornado threat has diminished, and the Tornado Warning has been
cancelled. However, damaging winds remain likely, and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4381 10396 4390 10396 4397 10364 4381 10367
TIME...MOT...LOC 0239Z 264DEG 40KT 4388 10363
$$
SherburnWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 4, 5:09 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 4, 5:09 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Thu Jul 4 2019 .DISCUSSION...(This Evening Through Thursday) Issued at 201 PM MDT Thu Jul 4 2019 19z surface analysis had front from southern MN into northern NE west into central WY. North of boundary, CU field evident but pretty stable looking at this point which is confirmed by peek at 19z KUNR sounding. Some elevated convection evident on radar/satellite loops which is also supported with MUCAPE per 19z KUNR sounding. Water vapour had 75kt jet streak from western WY into western ND with a wave starting to show up over western WY. Models indicate this wave will move east/northeast through tonight bringing upper support to the CWA. Question is whether we can get surface-based convection near the boundary with 2+KJ/kg MLCAPE forecast along with 40-50kt 0-6km bulk shear. Active severe weather with supercells would result, especially this evening. Considered a Flash Flood watch, but 850-300mb mean wind increasing to 30-35kt with supercell motion around 25kts all to the east. PWATs are 125-175% of normal. Will have to be watched, especially if training cells develop across the far south. Temperatures tonight will be near guidance. Patchy fog possible late near the higher terrain. Friday, weather will be largely modulated by where tonight's eventual convective complex ends up. Complex should push surface boundary well south of the CWA. Upstream shortwave forecast by all guidance to come through WY/eastern MT during the day Friday which would support a blobby patch of convection elevated in nature. This would suppress surface based convection possibilities again until late in the day. Later forecast can better hone timing and expectations. Patchy fog possible early. Temperatures will be near guidance. Saturday and Sunday, active weather possible again, especially Sunday with better thermodynamics forecast. Early next week, a somewhat drier and warmer pattern develops but storms still possible. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 505 PM MDT Thu Jul 4 2019 Widespread thunderstorms will continue to develop and spread east across the region this evening. Storms will exit northeast WY by midnight but linger across western SD until around 12Z Friday. IFR and local LIFR conditions likely in heavier storms. Areas of MVFR ceilings are expected overnight and into Friday across the Black Hills area and the SD plains, slowly decreasing during the day Friday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...Johnson
Hazardous weather outlook, Jul 4, 3:38 AM MDT, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 338 AM MDT Thu Jul 4 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 338 AM MDT Thu Jul 4 2019 /438 AM CDT Thu Jul 4 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening. Large hail, damaging wind gusts, and heavy rain are the main severe weather threats, although a couple tornadoes are also possible. The threat for severe weather gradually increases toward the area near the southern Campbell and Weston Counties in Wyoming and near the Nebraska and South Dakota state line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms each day. Severe thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 4, 7:14 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY RAIN STURGIS 44.41N 103.51W
07/04/2019 M0.80 INCH MEADE SD TRAINED SPOTTER
IN 1 HOUR
&&
MELocal storm report, Jul 4, 7:16 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
07/04/2019 M71 MPH CAMPBELL WY MESONET
TIME ESTIMATED USING RADAR
&&
JJSpecial weather statement, Jul 4, 7:26 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
726 PM MDT Thu Jul 4 2019
SDZ013-014-073-050215-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
726 PM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZIEBACH AND
NORTHEASTERN MEADE COUNTIES UNTIL 815 PM MDT...
At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Marcus, or 22 miles south of Faith, moving east at
40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainview, Red Scaffold, Marcus, Howes, Intersection of Cherry Creek
and Sunnybrook Roads and Takini School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.
LAT...LON 4459 10228 4471 10230 4478 10221 4497 10157
4466 10152
TIME...MOT...LOC 0126Z 251DEG 34KT 4470 10217
SherburnLocal storm report, Jul 4, 7:50 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 9 SSW CLARETON 43.58N 104.74W
07/04/2019 E60 MPH WESTON WY TRAINED SPOTTER
&&
MELocal storm report, Jul 4, 8:01 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
07/04/2019 M69 MPH WESTON WY AWOS
&&
JJLocal storm report, Jul 4, 8:02 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HEAVY RAIN 1 E WRIGHT 43.75N 105.48W
07/04/2019 M1.04 INCH CAMPBELL WY PUBLIC
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:22 PM MDT | Special Weather Statement | UNR | Meade | 38 min |
| Jul 4, 6:40 PM MDT | Special Weather Statement | UNR | Lawrence | 65 min |
| Jul 4, 6:50 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 37 min |
| Jul 4, 6:58 PM MDT | Areal Flood Advisory | UNR | Butte, Lawrence, Meade | 24 hr |
| Jul 4, 7:26 PM MDT | Special Weather Statement | UNR | Ziebach | 49 min |
| Jul 4, 7:46 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 44 min |
| Jul 4, 8:02 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Pennington | 43 min |
| Jul 4, 8:13 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 32 min |
| Jul 4, 8:21 PM MDT | Tornado Warning | UNR | Lawrence, Pennington | 24 min |
| Jul 4, 8:31 PM MDT | Flash Flood Warning | UNR | Lawrence, Meade | 6 hr |
| Jul 4, 8:31 PM MDT | Tornado Warning | UNR | Pennington | 14 min |
| Jul 4, 8:38 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Meade, Pennington | 67 min |
| Jul 4, 8:49 PM MDT | Special Weather Statement | UNR | Meade | 41 min |
| Jul 4, 8:53 PM MDT | Areal Flood Warning | UNR | Custer, Lawrence, Meade, Pennington | 24 hr |
| Jul 4, 9:19 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 56 min |
| Jul 4, 9:29 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 46 min |
| Jul 4, 9:54 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jul 4, 10:07 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Oglala Lakota, Pennington | 53 min |
| Jul 4, 10:38 PM MDT | Special Weather Statement | UNR | Fall River | 52 min |
| Jul 4, 10:58 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Haakon, Jackson, Mellette, Todd | 49 min |
| Jul 4, 11:31 PM MDT | Special Weather Statement | UNR | Jackson, Oglala Lakota | 44 min |
| Jul 4, 11:40 PM MDT | Areal Flood Advisory | UNR | Fall River | 11 hr |
| Jul 4, 11:57 PM MDT | Areal Flood Advisory | UNR | Oglala Lakota, Pennington | 11 hr |
| Jul 5, 7:55 AM MDT | Areal Flood Warning | UNR | Fall River | 26 hr |
| Jul 5, 9:18 AM MDT | River Flood Warning | UNR | Haakon, Ziebach | 53 hr |
| Jul 5, 12:40 PM MDT | Areal Flood Warning | UNR | Butte, Lawrence, Meade | 22 hr |
| Jul 5, 12:46 PM MDT | Flash Flood Watch | UNR | Butte, Custer, Harding, Lawrence, Meade, Pennington and 1 more | 7 hr |
| Jul 5, 1:12 PM MDT | Special Weather Statement | UNR | Lawrence | 48 min |
| Jul 5, 2:08 PM MDT | Special Weather Statement | UNR | Harding | 52 min |
| Jul 5, 2:23 PM MDT | Special Weather Statement | UNR | Lawrence | 52 min |
| Jul 5, 2:42 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 63 min |
| Jul 5, 2:52 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 53 min |
| Jul 5, 2:59 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 61 min |
| Jul 5, 3:03 PM MDT | Special Weather Statement | UNR | Ziebach | 42 min |
| Jul 5, 3:22 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 38 min |
| Jul 5, 3:38 PM MDT | Tornado Warning | UNR | Lawrence | 37 min |
| Jul 5, 3:54 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade, Pennington | 66 min |
| Jul 5, 3:58 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 62 min |
| Jul 5, 3:58 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 62 min |
| Jul 5, 4:32 PM MDT | Special Weather Statement | UNR | Harding | 43 min |
| Jul 5, 4:38 PM MDT | Flash Flood Warning | UNR | Lawrence, Meade | 4 hr |
| Jul 5, 4:41 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| Jul 5, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 54 min |
| Jul 5, 5:04 PM MDT | Special Weather Statement | UNR | Custer | 41 min |
| Jul 5, 5:18 PM MDT | Special Weather Statement | UNR | Pennington | 42 min |
| Jul 5, 5:39 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 66 min |
| Jul 5, 5:45 PM MDT | Special Weather Statement | UNR | Ziebach | 45 min |
| Jul 5, 5:51 PM MDT | Special Weather Statement | UNR | Meade | 39 min |
Nearby
Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.